Hepatitis due to chlorpromazine (Thorazine) hydrochloride is often a diagnostic problem because it may mimic biliary obstruction from both the clinical and the laboratory standpoints. Pain, such as is commonly seen in biliary colic, is extremely unusual, although some patients complain of soreness in the upper part of the abdomen at the onset of the hepatitis. In a recent series of 23 cases of hepatitis due to chlorpromazine encountered at the Mayo Clinic, only one patient had pain that might conceivably be construed to represent biliary colic. We have reviewed the English literature with particular reference to pain and found it to be in agreement with our experience. It has been emphasized that the onset of hepatitis due to chlorpromazine may be sudden and associated with high fever and chills. Pain of the intensity and character usually associated with an acute abdominal crisis has not been reported to our knowledge.
Bartholomew LG, Cain JC. ABDOMINAL PAIN FOLLOWING USE OF CHLORPROMAZINE. JAMA. 1957;163(9):733–734. doi:10.1001/jama.1957.82970440003008a
Customize your JAMA Network experience by selecting one or more topics from the list below.